Virginia, 2002

Damaging Winds in Virginia, May 9, 2002

May 9, 2002 · NWS LWX · 3 events in 3 counties and zones

Scattered thunderstorms with high winds moved across Central Virginia during the afternoon of the 9th. In Rockingham County, a handful of trees were downed in Harrisonburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms with high winds moved across Central Virginia during the afternoon of the 9th. In Rockingham County, a handful of trees were downed in Harrisonburg. Hail was also reported. In Albemarle County, trees were downed in Esmont. In Spotsylvania County, officials reported downed trees in Porters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 9, 2:00 PM EST, 2 hours earlier.

Area forecast discussion, May 9, 2:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT THU MAY 9 2002

.SHORT TERM /TDA-TNGT-TMRW/...TALE OF TWO AIR MASSES TDA. WRN SXNS
CLRD OUT...AND NOW QUITE UNSTBL. E OF BLU RDG IN THE MARINE
AMS...CIGS BLO 010 VSBY 3-5SM BR. QSTN IS HOW MUCH OF THE STBL AMS
WL BE GOBBLED UP AS CNVCNTN MVS EWD. SUSPECT A LN IN TSRA
IMMEDIATELY E OF PREFRNTL TROF. WND GUSTS BIGGEST CONCERN.
EXTRAPOLATION WUD SGGST TSRA E OF BLURDG BY 00Z TNGT...AND CLR AREA
BFR MIDNGT. AREAL CVRG WUD LEAN TWD CHC POPS.

GOOD DRYING THRAFTR...W/ CAA/NW FLW REIGNING. MOSUN/CLR. FWC/MAV
SIMLR AND ACCEPTED.

HTS

LONG TERM...
THIS WILL BE BRIEF DUE TO SVR WX. HI PRES MOVES EAST OF FA BY
SATURDAY AFTERNOON. AS HIGH SHIFTS E THE NEXT SYSTEM AND FNT WL MOV
IN FORM THE WEST. CHC OF TRW LATE SAT THROUGH MON. LOW PRES WL SHIFT
EAST OF REGION MONDAY NIGH AND WL TAKE PCPN WITH IT. TUE THROUGH
THUR SURFACE HIGH PRESSURE WL ZONAL FLOW A LOFT FOR QUIET WX.
OVERALL ONLY MINOR CHANGES.

ND

.LWX...NONE.

In the hours before

Special weather statement, May 9, 2:39 PM EST, 1 hour 21 minutes before
DCZ001-MDZ002>005-009-010-VAZ021-025>031-036>042-050>056-WVZ048>055-
092145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
339 PM EDT THU MAY 9 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR MUCH OF
NORTHERN VIRGINIA....WESTERN AND CENTRAL MARYLAND...EASTERN WEST
VIRGINIA AND THE DISTRICT OF COLUMBIA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR AREAS WEST
OF A LINE FROM CARROLL COUNTY MARYLAND THROUGH THE DISTRICT OF
COLUMBIA TO THE FREDERICKSBURG AREA.

AT 330 PM DOPPLER WEATHER RADAR INDICATED SHOWERS ACROSS CENTRAL
MARYLAND IN AN AREA NORTHWEST OF WASHINGTON DC TO JUST WEST OF
BALTIMORE. THESE SHOWERS ARE MOVING NORTHEASTWARD AND HAVE BEEN
WEAKENING OVER THE PAST COUPLE OF HOURS.

AN AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING INTO WESTERN
MARYLAND...EASTERN WEST VIRGINIA AND NORTHWEST AND WEST CENTRAL
VIRGINIA. THE STRONGEST THUNDERSTORMS EXTENDED FROM WESTERN
ROCKINGHAM INTO WESTERN AUGUSTA COUNTY. THESE THUNDERSTORMS WERE
MOVING EAST AT 35 MPH AND WILL AFFECT STAUNTON AND HARRISONBURG
DURING THE NEXT HOUR. THESE THUNDERSTORMS COULD CONTAIN HEAVY
RAIN...LIGHTNING...GUSTY WINDS AND POSSIBLY SMALL HAIL.

STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES
THROUGHOUT THE AFTERNOON AND EVENING.

DMW/JLW
Special weather statement, May 9, 3:09 PM EST, 51 minutes before
MDZ003-VAZ025>031-036>042-050-051-WVZ051>053-092145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
409 PM EDT THU MAY 9 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR MUCH OF
NORTHERN VIRGINIA....WESTERN AND CENTRAL MARYLAND...EASTERN WEST
VIRGINIA AND THE DISTRICT OF COLUMBIA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR AREAS WEST
OF A LINE FROM CARROLL COUNTY MARYLAND THROUGH THE DISTRICT OF
COLUMBIA TO THE FREDERICKSBURG AREA.

AT 405 PM DOPPLER WEATHER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM HAMPSHIRE COUNTY WEST VIRGINIA
SOUTHWARD THROUGH HARRISONBURG VIRGINIA TO STAUNTON VIRGINIA. THESE
STORMS ARE MOVING EAST AT 35 MPH. THESE STORMS HAVE BEEN
INTENSIFYING DURING THE PAST HOUR AND ARE CAPABLE OF PRODUCING
HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND LIGHTNING.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER.

STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES.

DMW/JLS

The radar

The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrisonburg (C)

When
May 9, 4:00 PM EST
Where
Harrisonburg (C) County, Harrisonburg
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -78.867

Trees were downed. The time was estimated.

Thunderstorm Wind, Albemarle

When
May 9, 4:20 PM EST
Where
Albemarle County, Esmont
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -78.617

Trees were downed.

Thunderstorm Wind, Spotsylvania

When
May 9, 4:47 PM EST
Where
Spotsylvania County, 3 mi SE of Paytes
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -77.783

Trees were downed in Porters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297298, 5297299, 5297300.